Remote Access Bulletin of the American Mathematical Society

Bulletin of the American Mathematical Society

ISSN 1088-9485(online) ISSN 0273-0979(print)



Birational geometry old and new

Author: Antonella Grassi
Journal: Bull. Amer. Math. Soc. 46 (2009), 99-123
MSC (2000): Primary 14E30; Secondary 14J99
Published electronically: October 27, 2008
MathSciNet review: 2457073
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: A classical problem in algebraic geometry is to describe quantities that are invariants under birational equivalence as well as to determine some convenient birational model for each given variety, a minimal model. One such quantity is the ring of objects which transform like a tensor power of a differential of top degree, known as the canonical ring. The histories of the existence of minimal models and the finite generation of the canonical ring are intertwined; minimal models and canonical rings constitute the major building blocks for the birational classification of algebraic varieties. In this paper we will discuss some of the ideas involved, recent advances on the existence of minimal models, some applications, and the (algebraic-geometric proof of the) finite generation of the canonical ring. These results have been long standing conjectures in algebraic geometry.

References [Enhancements On Off] (What's this?)

  • 1. A. Beauville, Algebraic Surfaces, Cambrige University Press, 1983. MR 732439 (85a:14024)
  • 2. E. Bombieri, Canonical models of surfaces of general type, Inst. Hautes Études Sci. Publ. Math. 42 (1973), 171-219. MR 0318163 (47:6710)
  • 3. C. Birkar, P. Cascini, C. Hacon, J. McKernan, Existence of minimal model for varieties of log general type, mckernan/Papers/papers.html, July 2008.
  • 4. F. Catanese, Canonical rings and ``special'' surfaces, in Algebraic Geometry, Bowdoin, 1985; Proceedings of Symposia in Pure Mathematics, 46-Part 1, A.M.S., Providence, 1987. MR 927956 (89f:14039)
  • 5. A. Corti, P. Hacking, J, Kollár, R. Lazarsfeld, Lectures on Flips and Minimal Models, ArXiv:math.AG/0706.0494, 1-28, 2007.
  • 6. O. Debarre, Higher-dimensional algebraic geometry, Universitext, Springer-Verlag, New York, 2001. MR 1841091 (2002g:14001)
  • 7. F. Enriques, Le Superficie Algebriche (Italian), Nicola Zanichelli, Bologna, 1949. MR 0031770 (11:202b)
  • 8. O. Fujino, S. Mori, A canonical bundle formula, J. Differential Geom. 56, no. 1, (2000), 167-188. MR 1863025 (2002h:14091)
  • 9. M. Grinenko, Birational models of del Pezzo fibrations, in Surveys in geometry and number theory: reports on contemporary Russian mathematics, 122-157, London Math. Soc. Lecture Note Ser., 338, Cambridge Univ. Press, Cambridge, 2007. MR 2306142 (2008d:14022)
  • 10. C. Hacon, J. McKernan, On the existence of flips, ArXiv:math.AG/0507597, 2005.
  • 11. C. Hacon, J. McKernan, Existence of minimal models for variety of log general type II, preprint, July 2008.
  • 12. R. Hartshorne, Algebraic Geometry, Springer-Verlag, 1977. MR 0463157 (57:3116)
  • 13. Y. Kawamata, Flops connect minimal models, ArXiv:math.AG/0704.1013 2007, 1-5.
  • 14. Y. Kawamata, Finite generation of a canonical ring, ArXiv:math.AG/0804.315 2008, 1-45.
  • 15. Y. Kawamata, K. Matsuda, K. Matsuki, Introduction to the minimal model problem, Proc. Sym. Alg. Geom. Sendai, 1985, Adv. Stud. Pure Math. 10, Kinokuniya, Tokyo (1985), 283-360. MR 946243 (89e:14015)
  • 16. J. Kollár, Flops, Nagoya Math. J., 113 (1989), 15-36. MR 986434 (90e:14011)
  • 17. J. Kollár et al., Flips and Abundance for Algebraic Threefolds, Asterisque 211 (1992), 21-45
  • 18. J. Kollár, K. Smith, A. Corti, Rational and nearly rational varieties, Cambridge Studies in Advanced Mathematics, 92, Cambridge University Press, Cambridge, 2004. MR 2062787 (2005i:14063)
  • 19. J. Kollár, S. Mori, Birational geometry of algebraic varieties. With the collaboration of C. H. Clemens and A. Corti., Cambridge Tracts in Mathematics, 134, Cambridge University Press, Cambridge, 1998. MR 1658959 (2000b:14018)
  • 20. K. Kodaira Collected Works, vol. III, Princeton University Press, 1975.
  • 21. R. Lazarsfeld, Positivity in algebraic geometry I, Classical setting: line bundles and linear series, Ergebnisse der Mathematik und ihrer Grenzgebiete. 3. Folge. A Series of Modern Surveys in Mathematics, 49, Springer-Verlag, Berlin, 2004 MR 2095471 (2005k:14001a)
  • 22. R. Lazarsfeld, Positivity in algebraic geometry II, Positivity for vector bundles, and multiplier ideals, Ergebnisse der Mathematik und ihrer Grenzgebiete. 3. Folge. A Series of Modern Surveys in Mathematics, 48, Springer-Verlag, Berlin, 2004 MR 2095472 (2005k:14001b)
  • 23. K. Matsuki, Introduction to the Mori program, Universitext. Springer-Verlag, New York, 2002. xxiv+478 pp MR 1875410 (2002m:14011)
  • 24. J. McKernan, The Sarkisov Program,
  • 25. S. Mori, Threefolds whose canonical bundles are not numerically effective, Ann. of Math. (2) 116 (1982), 133-176. MR 662120 (84e:14032)
  • 26. S. Mori, Flip theorem and the existence of minimal models for 3-folds, Jour. Amer. Math. Soc. 1 (1988) 117-253. MR 924704 (89a:14048)
  • 27. D. Mumford, The canonical ring of an algebraic variety, Appendix to Zariski's paper ``The theorem of Riemann-Roch for high multiples of an effective divisor on an algebraic surface'', Ann. of Math. (2) 76 (1962), 612-615.
  • 28. M. Reid, Canonical $ 3$-folds, Journals de Geometrie Algebrique d'Angers, Juillet 1979/Algebraic Geometry, Angers, 1979, Sijthoff & Noordhoff, Alphen aan den Rijn--Germantown, Md., 273-310, 1980. MR 605348 (82i:14025)
  • 29. M. Reid, $ 25$ years of $ 3$-folds-an old person's view, in Explicit birational geometry of 3-folds, A. Corti and M. Reid (eds.), CUP 2000, 313-343. A Young person's guide to canonical singularities, in Algebraic Geometry Bowdoin, Proc. Sympos. Pure Math. 46, 1, Amer. Math. Soc. Providence, 451-465, 1987. MR 1798985 (2002b:14001)
  • 30. Y.-T. Siu A general non-vanishing theorem and an analytic proof of the finite generation of the canonical ring, arXiv:math.AG/0610740
  • 31. I. R. Shafarevich, Basic algebraic geometry, Translated from the Russian by K. A. Hirsch, Vol. 213, 1974. Springer Study Edition. Springer-Verlag, Berlin-New York, 1977. MR 0366917 (51:3163)
  • 32. V.V. Shokurov, Numerical geometry of algebraic varieties, Proceedings of the International Congress of Mathematicians, Vol. 1, 2 (Berkeley, Calif., 1986), Amer. Math. Soc., Providence, RI, 672-681, 1987. MR 934269 (89g:14006)
  • 33. V.V. Shokurov, Prelimiting flips, Trudy Mat. Inst. Steklova 240 no. Biratsion. Geom. Linein. Sist. Konechno Porozhdennye Algebry, 82-219, 2003. MR 1993750 (2004k:14024)
  • 34. K. Ueno, Classification theory of algebraic varieties and compact complex spaces, L. N. M. 439, Springer, Berlin, 1975. MR 0506253 (58:22062)
  • 35. P. M. H. Wilson, On the canonical ring of algebraic varieties, Comp. Math. Vol. 43, 3, 1981, 365-385. MR 632435 (83g:14014)
  • 36. O. Zariski, The theorem of Riemann-Roch for higher multiples of an effective divisor on an algebraic surfaces, Ann. of Math. (2) 76 (1962), 560-615. MR 0141668 (25:5065)

Similar Articles

Retrieve articles in Bulletin of the American Mathematical Society with MSC (2000): 14E30, 14J99

Retrieve articles in all journals with MSC (2000): 14E30, 14J99

Additional Information

Antonella Grassi
Affiliation: Department of Mathematics, University of Pennsylvania, Philadelphia, Pennsylvania 19104

Keywords: Algebraic geometry
Received by editor(s): June 8, 2008
Published electronically: October 27, 2008
Article copyright: © Copyright 2008 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society